Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 25, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 2, 2019, 1:35 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2019, 1:35 AM PDT (08:35 UTC)
- Expired
- Sep 2, 2019, 4:30 AM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 118 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 4:00 AM PDT | FLOOD | 3 Ene Palm Springs, CA | FLOODING ALONG DATE PALM DR AT LOS GATOS ROAD FROM HEAVY RAIN FROM 4 AM THROUGH MID-MORNING ON 9/2. AT ONE POINT, THERE WAS ROUGHLY 12 INCHES OF WATER ON THE ROAD. |
| Sep 2, 4:00 AM PDT | FLASH FLOOD | 2 N Palm Springs, CA | FLASH FLOODING AND LARGE ROCKS IN THE ROAD FROM HEAVY RAIN ON GENE AUTRY TRAIL. |
| Sep 2, 4:00 AM PDT | FLASH FLOOD | 5 Ssw Desert Hot Spring, CA | N INDIAN CANYON DRIVE WAS CLOSED ON THE MORNING OF 9/2 DUE TO WATER OVER THE ROADWAY. MEDIA REPORTS THAT THE ROAD WAS STILL CLOSED MONDAY EVENING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 145 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 8.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2342 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
106
WGUS56 KSGX 020835
FFWSGX
CAC065-071-073-021130-
/O.NEW.KSGX.FF.W.0025.190902T0835Z-190902T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
135 AM PDT Mon Sep 2 2019
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
Riverside County in southern California...
North central San Diego County in southwestern California...
* Until 430 AM PDT.
* At 135 AM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly. In addition, excessive rainfall may result in
debris flows within and downstream of the Cranston Fire burn scar.
The debris flow can consist of rock, mud, vegetation and other
loose materials.
* Some locations that will experience flooding include...
Indio, Palm Springs, Coachella, Mt San Jacinto State Park,
Idyllwild-Pine Cove, eastern Anza, Hwy 243 Between Banning And
Idyllwild, Cathedral City, Palm Desert and Desert Hot Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3351 11605 3350 11608 3349 11606 3343 11609
3342 11663 3377 11674 3403 11661 3403 11647
3395 11642 3392 11629 3392 11623 3388 11615
3386 11613 3383 11613 3375 11601 3374 11595
$$
SS2 follow-up statements
033
WGUS76 KSGX 020858
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
158 AM PDT Mon Sep 2 2019
CAC071-073-020905-
/O.CAN.KSGX.FF.W.0025.000000T0000Z-190902T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-San Diego CA-
158 AM PDT Mon Sep 2 2019
...THE FLASH FLOOD WARNING FOR SAN BERNARDINO AND NORTH CENTRAL SAN
DIEGO COUNTIES IS CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3351 11605 3350 11608 3349 11606 3343 11609
3343 11663 3377 11674 3403 11661 3403 11647
3395 11642 3392 11629 3392 11623 3388 11615
3386 11613 3383 11613 3375 11601 3374 11595
$$
CAC065-021130-
/O.CON.KSGX.FF.W.0025.000000T0000Z-190902T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
158 AM PDT Mon Sep 2 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM PDT FOR
RIVERSIDE COUNTY...
At 155 AM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Rainfall rates near Santa Rosa Mountain
are nearing one inch per hour. Rainfall rates in the Coachella
Valley are much lower, however, runoff from the mountains combined
with rain in the valley may produce flash flooding, especially near
the foothills. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Indio, Palm Springs, Coachella, Mt San Jacinto State Park,
Idyllwild-Pine Cove, eastern Anza, Hwy 243 Between Banning And
Idyllwild, Cathedral City, Palm Desert and Desert Hot Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3351 11605 3350 11608 3349 11606 3343 11609
3343 11663 3377 11674 3403 11661 3403 11647
3395 11642 3392 11629 3392 11623 3388 11615
3386 11613 3383 11613 3375 11601 3374 11595
$$
SS249
WGUS76 KSGX 021123
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
423 AM PDT Mon Sep 2 2019
CAC065-021130-
/O.EXP.KSGX.FF.W.0025.000000T0000Z-190902T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
423 AM PDT Mon Sep 2 2019
...THE FLASH FLOOD WARNING FOR RIVERSIDE COUNTY WILL EXPIRE AT 430 AM
PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3351 11605 3350 11608 3349 11606 3343 11609
3343 11663 3377 11674 3403 11661 3403 11647
3395 11642 3392 11629 3392 11623 3388 11615
3386 11613 3383 11613 3375 11601 3374 11595
$$
SSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 9:44 PM PDT, 3 hours 51 minutes earlier.
Area forecast discussion, Sep 1, 9:44 PM PDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service San Diego CA 944 PM PDT Sun Sep 1 2019 .SYNOPSIS... High pressure aloft will continue very warm conditions most of this week. Monsoonal flow and warm coastal waters will result in generally humid conditions as well, and the monsoonal flow will bring chances of mainly afternoon and evening thunderstorms over the mountains and deserts, especially Monday through Wednesday when a few storms could drift west of the mountains. Night and morning low clouds will mainly be less extensive most of the rest of the week. A trough of low pressure off the coast will likely bring drier air and some cooling though also an increase in the marine layer low clouds next weekend. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Evening Update: Thunderstorm complex over the Colorado River Valley could bring a dusty gust front into the Coachella Valley late tonight along with a few thunderstorms. Have updated the forecast to adjust accordingly. Have also added pops into the mountains as the thunderstorms could redevelop along the desert slopes late tonight. Activity should diminish by 12z with thunderstorms likely redeveloping in the deserts tomorrow late morning in a moist monsoonal flow regime. No other changes to the forecast at this time. Previous Discussion from 100 PM PDT: Stratus was still widespread over the coastal waters and beaches but have cleared over land. Some mid-high clouds from the southeast were drifting over land as well. Cumulus was forming over the mountain crests, but no thunderstorms had formed yet. Models do not have much explicit precipitation for this afternoon, with some HRRR runs even keeping us dry, but a few thunderstorms should form this afternoon, mainly over the mountains and desert slopes in San Diego and Riverside County where SPC mesoanalysis shows some CAPE over 1000 J/kg. The upper high will continue roughly over the Four-Corners region through Thu or Fri, with a weak inverted trough moving west to our south Monday. Most ensemble solutions show Tropical Storm Juliette staying well to the south, except for a few GEFS solutions showing remnants approaching from the south next weekend when a Pacific trough moves into California from the west. NHC guidance keeps it south of the Tropic of Cancer through Friday, and this should have little or no impact here. What we will have is high amounts of moisture (RH > 70%) in the 700-500 MB layer especially Mon/Tue and moderate amounts of moisture (RH > 50% at times) even below that, with some decreases Wed, especially below 700 MB. Total precipitable water could exceed 2 inches both along the coast and in the lower deserts. Instability will be sufficient for thunderstorm development, with surface-based CAPE over 1000 J/kg at times. With all the moisture and instability, there is a concern of local flash flooding from heavier rains either Monday or Tuesday. Mid-level winds will be moderate, 10-20 knots, which won't be enough to inhibit heavy rains. A few storms could drift west of the mountains Monday or Tuesday, but this mostly will be confined to the Elsinore Convergence Zone, especially since any upper level trigger would appear to weak to spark the moderate amounts of elevated CAPE in the 700-500 MB layer. Some thunderstorm chances will remain through Friday but should diminish by Saturday as the trough moving into California will bring drier southwest flow. The marine layer stratus, after its stronghold this morning, should be less notable Monday and Tuesday due to the moisture aloft increasing the long wave radiation reflected back to the surface. Temperatures should decrease slightly Monday, though only by a few degrees, and the heat advisory for the Inland Empire and excessive heat warning for the high deserts will be allowed to expire tonight. Some renewed warming west of the mountains Tue/Wed may be enough to require an excessive heat advisory again in the Inland Empire as a lot of areas will likely be over 100. && .AVIATION... 020445Z...Coast/Valleys...SCT-BKN high clouds AOA 15,000 FT MSL will prevail through the midnight hour, though will watch for patchy stratus on the beaches which may generate brief periods of BKN CIGS at the coastal terminals. Confidence increasing toward predominant VFR cigs through the night. Model guidance has been trending with higher bases and less coverage time, so brief periods of BKN CIGS with bases 500-900 FT MSL cannot be ruled out mainly occurring after 06Z with VIS 5 sm or above. Scatter out of low clouds after 16Z tomorrow with CIGS AOA 15,000 FT MSL through the afternoon. Chance for -TSRA, especially in the RIV/SD County valleys, after 18Z Monday as well. Mountains/Deserts...Mostly clear tonight with SCT-BKN clouds AOA 15,000 FT MSL starting late Monday morning. Outflow winds from storms in southeast California may bring areas of BLDU and reduced VIS 3-5 sm for KPSP/KTRM 08-11Z Monday. MOD confidence for -TSRA in both mountains and deserts after 18Z Monday, most likely across the mountain chains. Areas of BKN050-070CB possible through a majority of the afternoon. && .MARINE... No hazardous marine conditions expected through Friday. && .MARINE... No hazardous marine conditions expected through Friday. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...Maxwell/JMB AVIATION/MARINE...APR
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 2:22 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 18 hr |
| Sep 2, 1:38 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Sep 2, 2:25 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 65 min |
| Sep 2, 2:38 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Sep 2, 2:49 PM PDT | Special Weather Statement | SGX | San Diego | 41 min |
| Sep 2, 3:26 PM PDT | Flash Flood Warning | SGX | San Diego | 59 min |
| Sep 2, 3:56 PM PDT | Special Weather Statement | SGX | San Diego | 49 min |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.